The lone sign of Gilbert's disease is that your skin and the whites of your eyes occasionally have a yellowish tinge (jaundice). This is caused by the slightly elevated levels of bilirubin in your blood. Some conditions and situations may increase bilirubin levels, and thereby jaundice, in people with Gilbert's syndrome. These include:
- Illness, such as a cold or the flu
- Fasting or eating a very low-calorie diet
- Strenuous exercise
- Lack of sleep
The jaundice will go away when these conditions resolve.
When to see a doctor
Make an appointment with your doctor if you experience jaundice. Jaundice has many possible causes.
Gilbert's syndrome is caused by an abnormal gene that you inherit from your parents. The gene controls an enzyme that helps break down bilirubin in your liver. With an ineffective gene, excess amounts of bilirubin build up in your blood.
How the body normally processes bilirubin
Bilirubin is a yellowish pigment that's made when your body breaks down old red blood cells. Bilirubin travels through your bloodstream to the liver. Normally an enzyme in liver cells breaks down the bilirubin and removes it from the bloodstream. The bilirubin passes from the liver into the intestines with bile. It's then excreted in stool. A small amount of bilirubin remains in the blood.
How the abnormal gene is passed through families
The abnormal gene that causes Gilbert's syndrome is common. Many people carry one copy of this abnormal gene. Two abnormal copies are usually needed to cause Gilbert's syndrome.
You have an increased risk of Gilbert's syndrome if both of your parents carry the abnormal gene that causes the disorder.
Gilbert's syndrome can cause episodes of jaundice. However, the jaundice is mild, goes away on its own and doesn't cause any health problems. If jaundice persists, see your doctor.
Side effects with certain medications
The low level of the bilirubin-processing enzyme that causes Gilbert's syndrome may also increase side effects with certain medications, since this enzyme plays a role in helping clear these medications from your body.
In particular, irinotecan (Camptosar), a cancer chemotherapy drug, can reach toxic levels if you have Gilbert's syndrome, causing severe diarrhea. Some protease inhibitors used to treat HIV cause elevated levels of bilirubin in people with Gilbert's syndrome.
Because of the potential for side effects, if you have Gilbert's syndrome, talk to your doctor before taking any new medications.